Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2020) 71 010 | DOI: 10.1530/endoabs.71.010


*Both authors contributed equally, shared first authorship.
1Defreyne Justine, Department of Endocrinology, Ghent University Hospital, C. Heymanslaan 10, 9000 Ghent, Belgium; 2Vanwonterghem Yuran, Department of Endocrinology, Ghent University Hospital, C. Heymanslaan 10, 9000 Ghent, Belgium; 3Collet Sarah, Department of Endocrinology, Ghent University Hospital, C. Heymanslaan 10, 9000 Ghent, Belgium; 4Iwamoto Sean, Division of Endocrinology, Metabolism & Diabetes, University of Colorado School of Medicine, 12801 East 17th Ave., Mail Stop: 8106, Aurora, CO 80045; 5Wiepjes Chantal M., Amsterdam University Medical Center, VUmc, Department of Endocrinology and Center of Expertise on Gender Dysphoria, De Boelelaan 1117, 1081 HV Amsterdam, the Netherlands; 6Fisher Alessandra D, Andrology, Women’s Endocrinology and Gender Incongruence Unit, Department of; Experimental, Clinical and Biomedical Sciences, University of Florence, Florence, Italy; 7Schreiner Thomas, Department of Endocrinology, Oslo University Hospital, Oslo, Norway; 8Den Heijer Martin, Amsterdam University Medical Center, VUmc, Department of Endocrinology and Center of Expertise on Gender Dysphoria, De Boelelaan 1117, 1081 HV Amsterdam, the Netherlands; 9T’Sjoen Guy, Center for Sexology and Gender, Department of Endocrinology, Ghent University Hospital, C. Heymanslaan 10, 9000 Ghent, Belgium


Background: Previous cross-sectional studies have described amenorrhea in cohorts of transgender men on intramuscular or subcutaneous testosterone injections. It remains uncertain which testosterone preparations most effectively suppress vaginal bleeding and when amenorrhea occurs after testosterone initiation.

Aim: To investigate the clinical effects of various testosterone preparations on vaginal bleeding and spotting in transgender men.

Methods: This prospective cohort study was part of the European Network for the Investigation of Gender Incongruence (ENIGI). Data on the persistence and intensity of vaginal bleeding and spotting, serum sex steroid levels and body composition were both prospectively and cross-sectionally assessed in 267 transgender men during a three-year follow-up period, starting at the initiation of various testosterone preparations.

Results: After 3 months of testosterone, 17.9% of transgender men reported persistent vaginal bleeding and 26.8% reported spotting. The percentages reporting vaginal bleeding and spotting decreased over the first year of testosterone (bleeding 4.7% and spotting 6.9% at 12 months, respectively), with no participants reporting vaginal bleeding or spotting after 18 months of testosterone. Factors associated with persisting vaginal bleeding or spotting included lower serum testosterone levels and being on testosterone gel as compared to injections (e.g., esters or undecanoate preparations). If vaginal bleeding continued, starting progestogens at 3 months resulted in a cessation of vaginal bleeding and a decrease in the intensity of spotting within the next 3 to 6 months.

Discussion: Transgender men and hormone-prescribing providers can be reassured that vaginal bleeding and spotting usually stop within 3 months after testosterone initiation. If not, serum testosterone levels should be measured and testosterone dose adjusted to achieve serum testosterone levels in the physiologic male range. Adding a progestin can be considered after 3 to 6 months if bleeding persists. Providers should be aware that cessation of bleeding can be more difficult to achieve in transgender men with lower serum testosterone levels or those on testosterone gel.

Volume 71

Belgian Endocrine Society 2020

Online, Online
11 Nov 2020 - 11 Nov 2020

Belgian Endocrine Society 

Browse other volumes

Article tools

My recent searches

No recent searches.